Alert archive / Kansas / Flash Flood Warnings in 2019
Flash Flood Warning 29, NWS Dodge City, KS
NWS Dodge City, KS issued this flash flood warning at Jul 5, 2019, 7:22 PM CDT for Grant County, Stevens County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2019, 7:22 PM CDT (00:22 UTC)
- Expired
- Jul 5, 2019, 10:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Grant County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 132 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.4 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2071 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 2047 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 219 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.4
The text
As transmitted.
652 WGUS53 KDDC 060022 FFWDDC KSC067-189-060315- /O.NEW.KDDC.FF.W.0029.190706T0022Z-190706T0315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Dodge City KS 722 PM CDT Fri Jul 5 2019 The National Weather Service in Dodge City has issued a * Flash Flood Warning for... South central Grant County in southwestern Kansas... Northwestern Stevens County in southwestern Kansas... * Until 1015 PM CDT. * At 721 PM CDT, Doppler radar indicated heavy rain across the warned area. Up to three inches of rain have already fallen. Flash flooding is already occurring. * Flash flooding will remain over mainly rural areas of south central Grant and northwestern Stevens Counties. LAT...LON 3743 10128 3725 10136 3729 10155 3742 10143 $$ RUSSELL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 6:42 PM CDT, 40 minutes earlier.
Area forecast discussion, Jul 5, 6:42 PM CDT, 40 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 642 PM CDT Fri Jul 5 2019 ...Updated Aviation Discussion... .SHORT TERM...(This evening through Saturday) Issued at 224 PM CDT Fri Jul 5 2019 There is considerable uncertainty about evolution of thunderstorms this afternoon and evening, and confidence in any of the convective allowing models is not very great. Thunderstorm clusters that formed Friday afternoon and evening in northeast Colorado and Wyoming propagated across Nebraska and into northeast Kansas during the night along the periphery of the strong EML that covered western and central Kansas. Outflow from the thunderstorm cluster surged as far south as Dodge City before becoming stationary and beginning to retreat. Scattered elevated thunderstorms occurred north of the outflow boundary this morning in response to low level south flow providing lift over the boundary and lifting in advance of a weak mid level trough evident near the Colorado border in upper air observations this morning. The outflow boundary was located near a line from Pratt to Syracuse early this afternoon, and thunderstorms were developing along the boundary in south central Kansas as far west as Harper and Kingman Counties. Farther west, warmer mid level temperatures (H7 temperatures 12C to 14C) and weaker convergence along the boundary were sufficient to preclude thunderstorm development. With continued heating, thunderstorm development along the boundary likely will occur by late afternoon. Thunderstorms also are likely to develop along a surface trough axis from north central Kansas into the Oklahoma Panhandle. There is sufficient shear in northern Kansas for rotating updrafts, and the greatest potential for large hail will be in that area. Farther south, weaker shear and substantial downdraft CAPE on soundings will favor more of a wind threat. The thunderstorms probably will grow upscale into a forward propagating MCS during the evening with a high wind threat. The forward speed of the cluster should be sufficient to reduce the potential for flooding. A vigorous upper level trough that extended from eastern Montana into Wyoming early this afternoon will reach Minnesota by Saturday morning, and a weak reinforcing surge of cool air will move into northern Kansas tonight. Another thunderstorm cluster may form in the upslope flow in eastern Colorado late this afternoon and propagate into Kansas tonight. The thunderstorm cluster should move into eastern Kansas and northern Oklahoma before morning, and Saturday should be quiet until at least mid afternoon. An upper level trough in the subtropical flow around the southern Plains subtropical ridge may enhance upward vertical motion and development of another cluster of thunderstorms Saturday afternoon and evening. .LONG TERM...(Saturday night through Friday) Issued at 128 PM CDT Fri Jul 5 2019 Subtropical high pressure will be suppressed southward to the southern Plains through the first part of next week, and Kansas will be back under the westerlies. The subtropical anticyclone will amplify over the Rockies by mid week with northwest flow aloft over the central Plains and a return to more typical summer weather. The subtropical high may build back over the central part of the country by next weekend, but there is considerable uncertainty about this evolution. If the high does amplify over the central Plains, its presence will be transitory and it should retreat to the Rockies in mid July. A minor upper level trough embedded in subtropical flow will progress across the southwestern United States and reach eastern Colorado Saturday afternoon. Moist upslope flow north of the stationary front extending from Oklahoma into eastern Colorado along with lifting in advance of the upper level trough will favor development of a cluster of thunderstorms that subsequently will move into western Kansas by early evening. Outflow from the thunderstorm cluster will reinforce baroclinicity along the stationary boundary in Oklahoma, and the boundary likely will move little on Sunday. Moist east to southeast low level flow will continue Sunday, and the models suggest that there may be another minor upper level trough embedded in the subtropical flow that will support scattered thunderstorms during the day. Another more organized cluster may develop in eastern Colorado and propagate across Kansas during the evening and nighttime hours. The low level jet will be weak but probably will be sufficient in the moist, unstable environment to maintain the thunderstorm cluster. An upper level trough in the northern branch of the westerlies will move across the Pacific Northwest into the northern Rockies by Tuesday morning. Pressures will fall in the lee of the Rockies Monday, and the old stationary boundary should begin to lift north as a warm front. As such, thunderstorm chances will continue Monday, although details will be highly dependent on mesoscale evolution that is impossible to forecast that far in the future. An elevated mixed layer (EML) will spread into western Kansas Monday night and Tuesday, and the best chance for a cluster of thunderstorms Monday night will be in central and eastern Kansas. Temperatures should warm back into the 90s Tuesday. The northern branch upper level trough will continue moving across the northern United States and should reach the Dakotas by Tuesday evening. A cold front will enter northern Kansas Tuesday afternoon or evening and progress across most of the state by Wednesday morning. Thunderstorms are likely to develop along the front in northern Kansas and move southeast during the night. It is uncertain how far back into the mid level warm plume that the thunderstorms will develop. Wednesday should be quiet and cooler behind the boundary. Low level south flow will return Wednesday night or Thursday beneath the northwest flow aloft, and thunderstorm chances may return to Kansas. Warmer temperatures will return Thursday and Friday as subtropical high pressure begins to amplify in the central part of the country. There is considerable uncertainty about the strength of the anticyclone, but next weekend probably will be warm and relatively quiet. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 634 PM CDT Fri Jul 5 2019 Strong to severe thunderstorms will move across south central and north central Kansas between 00z and 06z Saturday. Given the latest short term models these storms will impact the Hays and Garden City area from 00z to 03z and then impact the Dodge City and Liberal airports between 03z and 06z Saturday. MVFR ceilings and gusty winds will accompany these storms along with brief periods of heavy rainfall. After 06z these storms will continue to move south and east of all TAF sites. && .PRELIMINARY POINT TEMPS/POPS... DDC 67 87 65 87 / 60 50 50 20 GCK 64 86 62 87 / 60 50 60 20 EHA 64 84 61 87 / 50 50 50 20 LBL 64 85 63 87 / 50 40 50 20 HYS 66 84 66 85 / 70 50 60 30 P28 71 92 71 91 / 50 30 40 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Ruthi LONG TERM...Ruthi AVIATION...Burgert
Hazardous weather outlook, Jul 5, 4:05 AM CDT, 15 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 405 AM CDT Fri Jul 5 2019 KSZ030-031-043>046-061>066-074>081-084>090-060915- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 405 AM CDT Fri Jul 5 2019 /305 AM MDT Fri Jul 5 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Strong to severe thunderstorms will be possible this afternoon into this evening in association with a weak cold front pushing slowly into western Kansas. The main threat will be quarter to golf ball size hail and damaging winds in excess of 60 mph. An isolated tornado cannot be ruled out. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Lightning: Elevated risk * Excessive heat: Elevated risk .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Days 2-7 Discussion ------------------- Thunderstorms will be possible each day through at least Monday. However, the potential for widespread severe weather is low. Days 2-7 Hazards ---------------- * Saturday - Flooding: Limited risk - Lightning: Significant risk - Excessive heat: Limited risk * Sunday - Lightning: Limited risk * Monday - Lightning: Limited risk - Excessive heat: Limited risk * Tuesday - Excessive heat: Elevated risk * Wednesday - Lightning: Limited risk - Excessive heat: Limited risk * Thursday No hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed across west central and southwest Kansas generally after 3 PM...and potentially further east into central Kansas later in the evening. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Local storm report, Jul 5, 5:03 PM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
503 PM CDT FRI JUL 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM TORNADO 6 ESE FRIEND 38.24N 100.81W
07/05/2019 FINNEY KS LAW ENFORCEMENT
THIS APPEARS TO HAVE BEEN A LANDSPOUT.
&&Local storm report, Jul 5, 5:18 PM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
518 PM CDT FRI JUL 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM TORNADO 10 SSW AMY 38.34N 100.65W
07/05/2019 LANE KS EMERGENCY MNGR
THIS APPEARS TO HAVE BEEN ANOTHER LANDSPOUT.
&&Special weather statement, Jul 5, 5:36 PM CDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Dodge City KS
536 PM CDT Fri Jul 5 2019
KSZ075-085-052300-
Stevens KS-Grant KS-
536 PM CDT Fri Jul 5 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GRANT...SOUTHEASTERN
STANTON AND NORTHWESTERN STEVENS COUNTIES UNTIL 600 PM CDT...
At 536 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Moscow, moving northeast at 10 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Ulysses and Hickok.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Kansas.
LAT...LON 3719 10154 3734 10155 3762 10145 3758 10116
3742 10110 3715 10144
TIME...MOT...LOC 2236Z 212DEG 10KT 3739 10142
FINCHSpecial weather statement, Jul 5, 5:53 PM CDT, 1 hour 29 minutes before
Special Weather Statement National Weather Service Dodge City KS 553 PM CDT Fri Jul 5 2019 KSZ030-031-045-046-060000- Rush KS-Trego KS-Ellis KS-Ness KS- 553 PM CDT Fri Jul 5 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NESS...SOUTHEASTERN TREGO...NORTHWESTERN RUSH AND SOUTHWESTERN ELLIS COUNTIES UNTIL 700 PM CDT... At 553 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles west of Antonino, moving northeast at 10 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Hays, Ellis, Toulon, Yocemento, Munjor and Antonino. A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for west central Kansas. LAT...LON 3859 9945 3871 9974 3902 9952 3890 9917 TIME...MOT...LOC 2253Z 212DEG 10KT 3875 9955 FINCH
Local storm report, Jul 5, 6:51 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
651 PM CDT FRI JUL 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 PM FUNNEL CLOUD 3 ENE MCCRACKEN 38.63N 99.55W
07/05/2019 RUSH KS PUBLIC
A FUNNEL CLOUD REPORT WAS RELAYED BY
MCCRACKEN PD.
&&
LRSpecial weather statement, Jul 5, 7:21 PM CDT, 1 minute before
Special Weather Statement National Weather Service Dodge City KS 721 PM CDT Fri Jul 5 2019 KSZ063-064-077-060115- Gray KS-Finney KS-Hodgeman KS- 721 PM CDT Fri Jul 5 2019 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FINNEY...WEST CENTRAL HODGEMAN AND NORTHERN GRAY COUNTIES UNTIL 815 PM CDT... At 721 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles north of Ingalls. This storm was moving southeast at 10 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Cimarron, Ingalls and Kalvesta. A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for southwestern Kansas. LAT...LON 3784 10058 3804 10049 3809 10015 3773 10034 TIME...MOT...LOC 0021Z 283DEG 4KT 3794 10043 FINCH
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 7:01 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 31 min |
| Jul 5, 7:21 PM CDT | Special Weather Statement | DDC | Gray | 54 min |
| Jul 5, 7:30 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Ford, Gray, Hodgeman | 60 min |
| Jul 5, 7:34 PM CDT | Severe Thunderstorm Warning | DDC | Ness, Pawnee, Rush | 56 min |
| Jul 5, 7:40 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman, Pawnee | 65 min |
| Jul 5, 8:02 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 58 min |
| Jul 5, 8:23 PM CDT | Special Weather Statement | DDC | Edwards | 67 min |
| Jul 5, 8:27 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman, Ness, Pawnee, Rush | 48 min |
| Jul 5, 8:39 PM CDT | Special Weather Statement | DDC | Seward | 51 min |
| Jul 5, 8:55 PM CDT | Special Weather Statement | DDC | Barber | 65 min |
| Jul 5, 9:00 PM CDT | Special Weather Statement | DDC | Ford | 60 min |
| Jul 5, 9:20 PM CDT | Special Weather Statement | DDC | Pawnee | 55 min |
| Jul 5, 9:30 PM CDT | Special Weather Statement | DDC | Edwards, Pawnee, Stafford | 60 min |
| Jul 5, 9:33 PM CDT | Special Weather Statement | DDC | Clark, Ford, Meade | 57 min |
| Jul 5, 10:10 PM CDT | Special Weather Statement | DDC | Edwards, Kiowa, Pratt, Stafford | 65 min |
| Jul 5, 10:15 PM CDT | Special Weather Statement | DDC | Clark, Comanche, Ford, Meade | 60 min |
| Jul 5, 11:14 PM CDT | Special Weather Statement | DDC | Barber, Comanche, Pratt | 46 min |
| Jul 5, 11:29 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Clark, Comanche, Kiowa, Pratt | 61 min |
Nearby
Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.